Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Jong-Hak Park 2 Articles
Cardiac Toxicity Following a Diphenhydramine Overdose
Sung-Jun Park, Jong-Hak Park, In-Kyung Um, Kyung-Ae Park, Do-Hyoun Kim, Su-Jin Kim, Sung-Woo Lee, Yun-Sik Hong
J Korean Soc Clin Toxicol. 2011;9(1):20-25.   Published online June 30, 2011
  • 81 View
  • 0 Download
AbstractAbstract PDF
Purpose: This study was designed to analyze the contributing factors, as well as the incidence and nature of the cardiac toxicity, in patients presenting with diphenhydramine overdose. Methods: We retrospectively reviewed the medical records of the intoxicated patients who presented to the ED of Korea University Anam Hospital from January 2008 to December 2010. Those patients who visited due to a diphenhydramine overdose were selected and the following features were recorded for analysis: the general characteristics, vital signs, the amount of ingested diphenhydramine, the time interval from ingestion to presentation, the coingested drugs (if any), the toxicities and the ECG findings. Cardiac toxicity, while defined mainly in terms of the temporary ECG changes such as QTc prolongation, right axis deviation, QRS widening, high degree AV block and ischemic changes, also encompassed cardiogenic shock, which is a clinical finding. Results: A total of eighteen patients were enrolled. Of the eighteen patients, eight had ingested diphenhydramine only, while ten had ingested other drugs in addition to diphenhydramine. The most commonly observed toxicity following diphenhydramine overdose included cardiac toxicity (78%). Cardiac toxicity was observed in all the patients who presented to the emergency department 2 hours after ingestion. The patients with QTc prolongation turned out to have ingested significantly larger amounts of diphenhydramine. Conclusion: QTc prolongation and right axis deviation were common findings for the patients with a diphenhydramine overdose. QTc prolongation was more likely to occur with ingesting larger amounts of diphenhydramine. Close monitoring is mandatory for patients who have ingested large amounts of diphenhydramine to prevent such potentially lethal cardiac toxicity.
Corrosive Injury Due to Edible Vinegar
Do-Hyoun Kim, Sung-Woo Lee, In NamGung, Jong-Hak Park, Su-Jin Kim, Yun-Sik Hong
J Korean Soc Clin Toxicol. 2011;9(1):34-38.   Published online June 30, 2011
  • 76 View
  • 0 Download
AbstractAbstract PDF
Vinegar is a very popular ingredient used in many cuisines. It is also known for its beneficial health, beauty and possible weight-loss properties. The authors report on a patient who presented to the emergency department with unstable vital signs complaining of generalized abdominal pain after ingestion of 450 ml of apple cider vinegar. We documented a case of corrosive gastrointestinal injury with persistent metabolic acidosis occurring after ingesting apple cider vinegar with an acetic acid concentration of 12~14%. Toxic damage to the liver and kidney were also observed, peaking on post-ingestion day 3. The patient received supportive care and hemoperfusion for three days without much clinical improvement and died in the seventh day of intensive care due to disseminated intravascular coagulation and multi organ failure. Edible vinegar, when taken in large amounts, is capable of inducing corrosive injuries of the GI tract as well as severe systemic toxicities, such as metabolic acidosis. Safety precautions regarding vinegar deserve more public attention and clinicians also should be astute enough to recognize the potential damage accompanying vinegar ingestion.

JKSCT : Journal of The Korean Society of Clinical Toxicology